Texas, 2020

Hail and Damaging Winds in Texas, June 22 to 23, 2020

June 22 to 23, 2020 · NWS SJT · 20 events in 4 counties and zones

On June 22, a cold front approaching Interstate 20 and a dryline both interacted with upper level disturbances and plenty of moisture and instability across the region. This interaction resulted in severe thunderstorms that produced damaging thunderstorm winds and some reports of large hail across San Angelo and portions of West Central Texas into the early morning of June 23.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On June 22, a cold front approaching Interstate 20 and a dryline both interacted with upper level disturbances and plenty of moisture and instability across the region. This interaction resulted in severe thunderstorms that produced damaging thunderstorm winds and some reports of large hail across San Angelo and portions of West Central Texas into the early morning of June 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 22, 5:09 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 22, 5:09 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
609 PM CDT Mon Jun 22 2020

.AVIATION...
/00Z TAFS/

Isolated to scattered showers and thunderstorms are possible
across the Concho Valley this evening, which may affect the KSJT
and KBBD TAF sites. A line of showers and thunderstorms may then
move through the area between 06Z and 13Z. Any of these storms may
produce heavy rainfall, large hail, and strong gusty winds. Most
of this activity will move south of the area by mid morning. In
addition, stratus will develop between 10Z and 12Z, resulting in
MVFR ceilings. VFR conditions will return by mid to late morning.
Gusty south to southeast winds early this evening will decrease
late this evening. A cold front will move through the area Tuesday
morning, resulting in north to northeast winds around 10 knots.

&&

.PREV DISCUSSION... /issued 225 PM CDT Mon Jun 22 2020/

SHORT TERM...
(Today and Tonight)

A messy forecast pattern appears to be on tap through at least
tomorrow morning. As of early Monday afternoon, a warm and moist
Gulf airmass had established itself across much of west Texas.
Temperatures were in the upper 90s on their way to the low 100s,
with dewpoints in the upper 60s. A Heat Advisory remains in effect
until this evening for the Concho Valley and Crockett County.
Meanwhile, an area of low pressure was noted along the Texas/New
Mexico border, while a surface trough extended out from this area
through the Concho Valley, with a frontal boundary across southern
Oklahoma. The upper levels are in a persistent northwest flow
pattern at 500mb, which tends to make forecasting convective
coverage much more challenging this time of year.

Midday RAP soundings and SPC Mesoanalysis show widespread areas
of over 5000 J/kg of CAPE, with 1500 J/kg of Downdraft CAPE, along
with Effective Shear of 30-40KT. As a result, SPC has a Slight
Risk across much of the Southern Plains today. The one fly in the
ointment is how much the cap will hold this afternoon. Temps at
700mb were holding right at 14 deg C. However, the aforementioned
surface trough may provide just enough convergence to break
through the cap, allow for a few cells to develop this afternoon.
Anything that develops could produce locally damaging wind gusts
and possibly large hail.

The best chances for precipitation appear to be tonight, when a
substantial shortwave embedded in the northwest flow aloft will
push southeastward across West Central Texas. Assuming not much
change to the current airmass, aside from some diurnal cooling,
and if thunderstorms can get organized late this evening across
the South Plains, a large thunderstorm complex should push through
West Central Texas sometime after midnight. This complex would
have the potential to produce locally damaging winds, heavy rain,
and persistent lightning. Otherwise, warm and humid conditions
will continue overnight.

By sunrise tomorrow, the 500mb shortwave should help to move a
cold front southward and push any nocturnal precipitation further
east. In it's wake, a slightly cooler airmass will move in, with
cloud cover hanging on through about midday. Still, temperatures
are expected to reach the low 90s in the afternoon.

SK

LONG TERM...
(Tuesday Night through next Monday)

A stationary cold front/outflow boundary is expected to settle
south of our forecast area by Tuesday night. This boundary, along
with another shortwave moving southeast through west Texas will
bring another chance for showers and thunderstorms, mainly for
areas southeast of a Sweetwater to Brownwood line. However,
thunderstorms can't be ruled out anywhere due to outflow
boundaries being laid down by previous convection serving as
potential focal points for new thunderstorms to develop off of.
With overnight convection Tuesday night expected to add new
outflow boundaries, and the shortwave/potential MCV moving slowly
through southern parts of Texas, additional thunderstorms will be
possible through Wednesday, mainly for the southern half of the
area. Any of the storms produced during these events will have the
potential for locally heavy rainfall with a very humid atmosphere
in place. Although widespread severe weather is not expected, a
few of the storms could become strong and produce small hail,
and/or strong, gusty winds. Highs Tuesday and Wednesday should be
the coolest of the week overall, in the mid 80s to lower 90s.

The forecast will trend drier through the end of the week and into
next weekend, with moderating temperatures. Highs from Thursday
through the weekend should warm slowly back into the 90s areawide.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 70  88  67  88 /  70  30  20  10
San Angelo 	 74  93  68  90 /  30  20  30  30
Junction 	 74  93  67  90 /  30  30  40  40
Brownwood 	 71  88  66  89 /  60  40  30  20
Sweetwater 	 69  89  67  88 /  50  20  20  20
Ozona      	 74  94  69  90 /  10  20  30  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Coke-Concho-
Crockett-Irion-Runnels-Sterling-Tom Green.

&&

Daniels
Hazardous weather outlook, Jun 22, 1:04 PM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
204 PM CDT Mon Jun 22 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
204 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect from 2 PM to 7 PM today, across the
Concho Valley and Crockett County. Very hot temperatures of 103 to
107 degrees are expected across these areas.

Severe thunderstorms with damaging winds, large hail and persistent
lightning will be possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will continue Tuesday through Friday. Storms
will probably be isolated to widely scattered most of the time,
except for the Tuesday night through Wednesday afternoon time period
when widespread storms with locally heavy rain could occur south
of a Sterling City to Brownwood line. The main hazards would be
lightning, locally heavy rain and damaging winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

The radar

The San Angelo radar (KSJT), 5 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Tom Green

When
June 22, 5:42 PM CST to 5:44 PM CST
Where
Tom Green County, 3.26 mi ENE of (Sjt)mathis Fld San
Measured
0.88 in hail
Reported by
Public
Coordinates
31.388, -100.449

A member of the public reported this through mPing.

Hail, Tom Green

When
June 22, 6:08 PM CST to 6:10 PM CST
Where
Tom Green County, 3 mi NNW of San Angelo
Measured
1 in hail
Reported by
Public
Coordinates
31.510, -100.450

The public reported quarter sized hail covering the ground in the Lake View Area of San Angelo.

Thunderstorm Wind, Tom Green

When
June 22, 6:08 PM CST to 6:09 PM CST
Where
Tom Green County, 3 mi NNW of San Angelo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.510, -100.450

The public estimated a 70 mph wind gust in the Lake View Area of San Angelo.

Thunderstorm Wind, Tom Green

When
June 22, 6:12 PM CST to 6:13 PM CST
Where
Tom Green County, 3.25 mi WNW of San Angelo Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.500, -100.550

A HAM radio operator estimated a wind gust to 60 mph at Buffalo Heights.

Thunderstorm Wind, Tom Green

When
June 22, 6:14 PM CST to 6:15 PM CST
Where
Tom Green County, 0.99 mi SSE of (Sjt)mathis Fld San
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.358, -100.491

Thunderstorm Wind, Tom Green

When
June 22, 6:15 PM CST to 6:16 PM CST
Where
Tom Green County, 2.38 mi NNW of San Angelo
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.500, -100.450

The public reported a roof blown off a home three blocks east of Coliseum Drive, along 41st street.

Hail, Tom Green

When
June 22, 6:20 PM CST to 6:22 PM CST
Where
Tom Green County, 1.82 mi NE of San Angelo Res
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
31.500, -100.480

A NWS employee reported ping pong sized hail at Brown's Pool in San Angelo.

Thunderstorm Wind, Tom Green

When
June 22, 6:26 PM CST to 6:27 PM CST
Where
Tom Green County, 3.5 mi N of (Sjt)mathis Fld San
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
31.420, -100.490

A newspaper article reported damaging thunderstorm winds blew a large section of the roof off of a hotel.

Thunderstorm Wind, Tom Green

When
June 22, 6:26 PM CST to 6:27 PM CST
Where
Tom Green County, 2.83 mi SSW of San Angelo Res
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.440, -100.510

A National Weather Service Employee estimated a 60 mph wind gust.

Thunderstorm Wind, Tom Green

When
June 22, 6:26 PM CST to 6:27 PM CST
Where
Tom Green County, 1.37 mi WSW of San Angelo Res
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.470, -100.520

A National Weather Service employee estimated a 70 mph wind gust.

Hail, Tom Green

When
June 22, 6:31 PM CST to 6:33 PM CST
Where
Tom Green County, 2.72 mi SE of San Angelo Res
Measured
1 in hail
Reported by
Public
Coordinates
31.450, -100.470

Hail, Tom Green

When
June 22, 6:45 PM CST to 6:47 PM CST
Where
Tom Green County, 2.83 mi SSW of San Angelo Res
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
31.440, -100.510

Thunderstorm Wind, Tom Green

When
June 22, 6:51 PM CST to 6:52 PM CST
Where
Tom Green County, (Sjt)mathis Fld San
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.370, -100.500

Hail, Crockett

When
June 22, 6:51 PM CST to 6:53 PM CST
Where
Crockett County, 18.03 mi NW of Ozona Muni Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.890, -101.440

Thunderstorm Wind, Tom Green

When
June 22, 6:51 PM CST to 6:52 PM CST
Where
Tom Green County, 1 mi SSE of (Sjt)mathis Fld San
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.357, -100.492

Thunderstorm Wind, Tom Green

When
June 22, 7:32 PM CST to 7:33 PM CST
Where
Tom Green County, (Sjt)mathis Fld San
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
31.370, -100.500

Thunderstorm Wind, Tom Green

When
June 22, 7:32 PM CST to 7:33 PM CST
Where
Tom Green County, 1.03 mi SSE of (Sjt)mathis Fld San
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
31.357, -100.492

Thunderstorm Wind, Callahan

When
June 23, 1:24 AM CST to 1:25 AM CST
Where
Callahan County, 1.88 mi WNW of Clyde
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.410, -99.530

The wind gust was reported by the Texas Tech West Texas Mesonet at Clyde.

Thunderstorm Wind, Throckmorton

When
June 23, 1:36 AM CST to 1:37 AM CST
Where
Throckmorton County, 0.9 mi SW of Throckmorton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.190

The wind gust was reported by the Texas Tech West Texas Mesonet at Throckmorton.

Thunderstorm Wind, Tom Green

When
June 23, 12:26 PM CST to 12:27 PM CST
Where
Tom Green County, 3.5 mi N of (Sjt)mathis Fld San
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
31.420, -100.490

A National Weather Service employee estimated a 70 mph thunderstorm wind gust. At the nearby San Angelo State Park, a metal roof was peeled and another metal roof was blown off of its support. An RV and Coke machine were knocked over at the park. A small outbuilding was destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903671, 901439, 901444, 901456, 901464, 901462, 901441, 901457, 901458, 901459, 901465, 901460, 901461, 901466, 901467, 901463, 901468, 901470, 901471, 901473.